Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 18, 2019, 1:54 PM CDT for Dickinson County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2019, 1:54 PM CDT (18:54 UTC)
- Expired
- Jun 18, 2019, 2:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WFUS53 KTOP 181854
TORTOP
KSC041-181930-
/O.NEW.KTOP.TO.W.0034.190618T1854Z-190618T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
154 PM CDT Tue Jun 18 2019
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Northwestern Dickinson County in central Kansas...
* Until 230 PM CDT.
* At 152 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Solomon, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Abilene around 200 PM CDT.
Talmage around 205 PM CDT.
Moonlight around 225 PM CDT.
This includes Interstate 70 between mile markers 269 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3890 9731 3896 9737 3910 9717 3898 9706
TIME...MOT...LOC 1852Z 235DEG 19KT 3894 9730
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$3 follow-up statements
585
WWUS53 KTOP 181902
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
202 PM CDT Tue Jun 18 2019
KSC041-181930-
/O.CON.KTOP.TO.W.0034.000000T0000Z-190618T1930Z/
Dickinson-
202 PM CDT Tue Jun 18 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
NORTHWESTERN DICKINSON COUNTY...
At 201 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Talmage, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Moonlight around 225 PM CDT.
This includes Interstate 70 between mile markers 273 and 274.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3893 9726 3899 9732 3910 9717 3898 9706
TIME...MOT...LOC 1901Z 235DEG 19KT 3897 9725
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$374
WWUS53 KTOP 181917
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
217 PM CDT Tue Jun 18 2019
KSC041-181930-
/O.CON.KTOP.TO.W.0034.000000T0000Z-190618T1930Z/
Dickinson-
217 PM CDT Tue Jun 18 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTH
CENTRAL DICKINSON COUNTY...
At 217 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Moonlight, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Dickinson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3898 9717 3905 9724 3910 9717 3902 9710
TIME...MOT...LOC 1917Z 235DEG 19KT 3902 9716
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$681
WWUS53 KTOP 181924
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
224 PM CDT Tue Jun 18 2019
KSC041-181932-
/O.EXP.KTOP.TO.W.0034.000000T0000Z-190618T1930Z/
Dickinson-
224 PM CDT Tue Jun 18 2019
...THE TORNADO WARNING FOR NORTH CENTRAL DICKINSON COUNTY WILL EXPIRE
AT 230 PM CDT...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for central
Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect
until 3pm.
LAT...LON 3898 9717 3905 9724 3910 9717 3902 9710
TIME...MOT...LOC 1922Z 235DEG 19KT 3903 9714
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 18, 12:54 PM CDT, 1 hour earlier.
Area forecast discussion, Jun 18, 12:54 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Topeka KS 1254 PM CDT Tue Jun 18 2019 .UPDATE... Issued at 440 AM CDT Tue Jun 18 2019 Cloud cover has been slow to fill in across portions of east- central KS this morning, which allowed for maximum radiational cooling and near zero dew-point depressions. This combined with nearly calm winds has allowed for patchy fog, some dense, to develop along and southeast of the KS Turnpike. The fog should being to dissipate shortly after sunrise as boundary layer mixing ensues. && ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 420 AM CDT Tue Jun 18 2019 As of 08Z Tuesday morning a weak, midlevel shortwave trough was lifting northward across southwest KS. This ascent combined with modest WAA has maintained scattered showers/isolated storms across the western half of KS. Shower/storm activity has struggled to enter the western counties due to a rapid decrease of isentropic ascent across eastern KS. As the morning progresses the aforementioned shortwave trough will move into northern KS/southern NE. Current expectation is for storms to eventually reach north central KS by mid-morning. An overall lack of instability should minimize any threat for severe wind/hail through the morning. Transitioning into the afternoon, attendant surface features to the midlevel shortwave will become more defined, with the surface low across west-central KS and a weak trough axis extending northeast and southwestward. Although mostly cloudy skies should persist through the day, sufficient surface heating should erode surface- based inhibition by early afternoon. Modest midlevel lapse rates will contribute to 1000-2000 J/kg of MLCAPE. A gradual increase of wind speeds through the profile combined with some veering (mainly in the low-levels) could foster updraft organization and a wind and hail threat. In addition, a tornado or 2 cannot be completely ruled out, given the veering low-level wind profile near the surface low. Any tornado threat looks to be confined along and southwest of a line from Emporia to Manhattan to Concordia. Moreover, PWAT values are progged to increase to 1.5"+ by afternoon, which will set the stage for a heavy rain threat. Fortunately, June hasn't featured widespread heavy rain, which allowed for soil moisture content to decrease a bit. As a result, do not anticipate a widespread flash- flooding threat, although some localized flash-flooding is possible. .LONG TERM...(Wednesday through Monday) Issued at 420 AM CDT Tue Jun 18 2019 Shower and storm activity is expected to continue into Wednesday afternoon as the shortwave trough slowly progresses eastward. Severe storms are not expected through the day Wednesday. Total rainfall amounts today through Wednesday are expected to generally range from 1-2" with some locally higher/lower amounts. Cloud cover and precipitation will keep temperatures below average for mid-June standards with highs topping out in the 70s and low 80s today and Wednesday. An active weather pattern looks to return to the forecast area by weeks-end into the upcoming weekend. A longwave midlevel trough will develop across the western US with a surface frontal zone across the Central Plains. This could set the stage for multiple chances of rain through the weekend. Temperatures look to warm throughout the week with more June-like values expected. Highs look to near 90 Thursday/Friday with mid 80s through the weekend into next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1239 PM CDT Tue Jun 18 2019 Thunderstorms will be moving over terminals this afternoon and evening. The main timeframe for storms to impact KMHK will be between 20Z-00Z, and 00Z-03Z at KTOP/KFOE. Gusty winds and hail could accompany the stronger storms. Rain showers are expected to linger through the morning hours. CIGS could drop into the low- end MVFR/high-end IFR category overnight and continue until just after sunrise tomorrow. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Baerg SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Teefey
Hazardous weather outlook, Jun 18, 4:33 AM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 433 AM CDT Tue Jun 18 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-190945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 433 AM CDT Tue Jun 18 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms are expected across the entire outlook area today into tonight. The strongest storms will be capable of large hail, damaging winds, and heavy rainfall which could lead to localized flash flooding. In addition, a tornado or two cannot be ruled out, especially along and southwest of a line from Emporia to Manhattan to Concordia. Flooding will continue into late week on the Big Blue River and its tributaries upstream of Tuttle Creek Lake. Flooding will also continue along the Delaware River upstream of Perry Lake. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More thunderstorm activity is possible Friday night into the upcoming weekend, some these storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:55 PM CDT | Areal Flood Warning | TOP | Jefferson | 24 hr |
| Jun 18, 2:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley | 45 min |
| Jun 18, 2:34 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 41 min |
| Jun 18, 3:10 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 50 min |
| Jun 18, 3:43 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Osage, Pottawatomie, Shawnee, Wabaunsee | 47 min |
| Jun 18, 4:10 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 35 min |
| Jun 18, 4:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 23 min |
| Jun 18, 4:32 PM CDT | Special Weather Statement | TOP | Osage, Shawnee | 28 min |
| Jun 18, 4:37 PM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 113 min |
| Jun 18, 5:00 PM CDT | Special Weather Statement | TOP | Osage | 30 min |
| Jun 18, 5:24 PM CDT | Special Weather Statement | TOP | Anderson, Coffey, Franklin | 66 min |
| Jun 18, 5:58 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Osage | 3 hr |
| Jun 18, 6:21 PM CDT | Special Weather Statement | TOP | Anderson, Franklin | 39 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.